Skip to content

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Includes Expert Content
OTC Sleep Aid & Other Sedative Abuse - Truly Dangerous?
avatar
An_241427 posted:
Hello,

My depression has worsened such that I now rely on OTC sleep aids (like Unisom/dyphenhyradmine) throughout the day--either to sleep (just to get the day over with), or so that I can go about anything I need to do in "zombie" mode, which makes the pain easier.

I have an excellent doctor and therapist, and we are trying different medications--sadly, though, none work. He suggests I may be treatment-resistant after 14 years of no real improvement.

I am currently taking about 6-8 Unisoms (50mg dyphenhydramine each) throughout the day, along with a scheduled dose of Clonozapam and my antidepressant, Nefazadone. I hate alcohol and have never had problems with it at all, but lately I've added shots of vodka to the mix, just for the SOLE purpose of trying to get unconscious as fast as possible. I "go to bed" normally around 8pm, and don't wake up until about 1pm, on average (I have no job since 2008, and I've dropped out of grad school). As soon as I'm awake, the process begins again, every day. Sometimes I maliciously add Benadryl or any other sedative-like OTC med just to try a "shotgun" approach to knocking myself completely out. I go through a full bottle of Unisoms in less than a week.

My question is this: am doing any severe damage to my liver or kidneys? Is there any other option for inducing fast sleep until meds can kick in? The doc doesn't want to perscribe a sleep aid for fear, ironically, that I'll abuse it.

Thanks very much for any advice.
Reply
 
avatar
marysings responded:
You really must talk with your pdoc about this. All the OTC meds cannot be good for your body.

Please call his office on Monday to schedule an appointment. When you go, take all the meds with you.

All the best,
Mary
I'm strong willed and I tell it like it is. I make mistakes, I'm sometimes out of control, but I love and give with all my heart. Have patience with me as I heal.
 
avatar
Thomas L Schwartz, MD responded:
I am not sure how much the whole mix can hurt your liver but it sounds like a heck of a lot./ Your doc can order liver function tests to check on it.
Sleep is tough to fix for some folks, but just the psychology or thinking ' i need pills to sleep' gets people revved up so they cant sleep.
I have had patients fail every med, still not sleep then do great just of cognitive behavioral therapy
 
avatar
An_254286 responded:
I know that this is not the answer you are looking for but maybe it can help. I use doxepin for sleep. It is an older anti-depressant. In the morning I use celexa and I also use a cpap machine at nite for mild sleep apnea which can cause depression, anxiety and a whole lot of medical woes. I have tried every anti depressant under the sun it seems and nothing had worked for me but this combination of meds and the machine has helped a lot I would also wake up with severe panic attacks and they are now gone.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Sexual Problems from Meds..What to do!Expert
Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that ... More
Was this Helpful?
28 of 35 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.